Herx Reaction And Probiotics
Herx or herx reaction is short for "Jarisch-Herxheimer reaction". It is the experience of feeling worse after starting a treatment than you did before you started.
Some people call it a healing crisis.
It typically happens when large quantities of toxins are released into the body as bacteria die. It can occur during antibiotic treatment or too rapid detoxification.
It can also occur when a person first takes probiotics and the battle is waged against bad bacteria. Toxins are released as the casualities die at a faster rate that the kidneys and liver can cope with.
In the latter half of the 1800's an Austrian dermatologist, Adolf Jarisch, and a German-Jewish dermatologist, Karl Herxheimer, independently of each other noticed that patients they were treating for certain skin conditions (syphilis) got worse before they got better.
This worsening would happen over a period of a few days and then their patients would improve and begin healing.
The herx reaction occurs at the beginning of many healing reactions including healing yourself with probiotics.
So any gastrointestinal problems may initially worsen. You may find you have flatulence, bloating or diarrhea. Some people develop flu-like symptoms such as fever, chills, muscle pain and headaches, or a worsening of allergies.
The herx reaction normally last for only a few days.
In Professor Gary Huffnagles's excellent book The Probiotics Revolution: The Definitive Guide to Safe, Natural Health Solutions Using Probiotic and Prebiotic Foods and Supplements he advises adjusting your probiotics program if your herx reaction continues for 2 weeks without improvement.
Getting yourself through a probiotic caused herx reaction
If the symptoms are not too bad then simply wait it out and they should ease within a few days. If they are really bad then cut back back on the supplement or yogurt that caused them. Once you're feeling better, start off again but increase the amount you're taking very slowly. Give your body time to adapt to the bacterial changes within.
Think you're suffering from a herx reaction?
If you just started taking probiotic supplements or any of the live and active yogurts and now have diarrhea, bloating, stomach pain,or any of the other herx symptoms, ask yourself these questions.
Have I increased my fiber intake too much?
Unlikely to happen when eating real food but many supplements have fiber in them. Some yogurts have fiber added. Check whether the label states inulin, pectin, FOS (fructo-oligosacccharides) or polydextrose on the label. These are all sources of fiber.
Am I using homemade yogurt or kefir?
With homemade yoghurts and kefir you never know exactly which bacteria you are eating. Change to a commercial brand and see if that helps.
Might I be lactose intolerant?
The bacteria in yogurt can digest the lactose for you so that many lactose intolerant people do eat fermented dairy products without problem. Try eating smaller portions.
Have I added any new food to which I might have a sensitivity?
People often combine starting a course of probiotics with a change to healthier eating. New foods are introduced. If you suspect one food is causing the herx problem stop eating it to see if the symptoms go away. Eliminate the food immediately if you have any allergic reactions such as itching, hives, flushing, swelling of lips or difficulty breathing.
Remember probiotics and lactic acid bacteria in our food are a natural part of the human diet. Most people never suffer from herx reaction when they begin probiotics.
If you have found this information useful, please tweet or "like" and let others enjoy it too. Thanks for visiting.
New! CommentsHave your say about what you just read! Leave me a comment in the box below.
A true probiotic will always have the strain specified.
So the wording on the label will be the bacteria name, eg Lactobacillus acidophilus, followed by the strain, eg NCFM.
It's those few letters or numbers at the end that make all the difference.
Over 40,000 Reviews
OVER 770 REVIEWS!
Page updated on 5 Feb 2012
The information presented here is not intended to replace the advice of your doctor or medical professional.